MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TRIFOCAL IOL; LENS, MULTIFOCAL

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TRIFOCAL IOL; LENS, MULTIFOCAL
Model Number TFNT00
Medical Device Problem Codes Device Damaged by Another Device (2915); Failure to Eject (4010)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/27/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.A video was provided.The lens and cartridge preparation were not shown.The video started with the cartridge tip already inserted into the incision.The lens was difficult to visualize.The clarity made it very difficult to see details.Unable to verify the cartridge.The handpiece appeared to be gray (only one corner was visible).The plunger appeared to have been advanced over the trailing optic edge.As the lens unfolded after the delivery the haptics could be observed tucked in the fold.The trailing haptic was broken-distal area with the broken portion adhered to the leading haptic as it unfolded.The trailing optic edge was also broken/torn and fold lines were observed.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that during the cataract surgery with intraocular lens (iol) implant procedure, lens was stuck in the cartridge while the lens was being placed and the tip of the lens injector broke off the upper haptic of the lens.The lens and adhered it to the lower haptic, and the lower left side of the lens was broken.The implanted lens was cut into small pieces by the doctor and replaced with a new lens.There was no patient harm reported.Additional information has been requested.
 
Additional Manufacturer Narrative
A video was provided.The video started with the cartridge tip already inserted into the incision.The lens was difficult to visualize.The clarity made it very difficult to see details.Only one corner of the handpiece was visible; unable to identify.The plunger appeared to have been advanced over the trailing optic edge.As the lens unfolded after the delivery the haptics could be observed tucked in the fold.The trailing haptic was broken-distal area with the broken portion adhered to the leading haptic as it unfolded.The trailing optic edge was also broken/torn and fold lines were observed.The lens damage matches the report description.The lens does not appear to be a company lens.Unable to verify from the video.May be due to quality/color of the video.A qualified cartridge was indicated with an unspecified handpiece.The viscoelastic indicated was not qualified.The root cause for the reported damage may be related to a failure to follow the instruction for use (ifu).Based on review of the provided video a plunger override occurred.The trailing haptic was broken-distal area with the broken portion adhered to the leading haptic as it unfolded.The trailing optic edge was also broken/torn and fold lines were observed.A non-qualified viscoelastic was indicated.The company cartridges are qualified for use with compatible company handpieces for the surgical implantation of company qualified foldable iols.Company foldable iols are qualified for use with an company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.The ifu also instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.Fold lines were also observed.Fold lines may occur when the lens is advanced too rapidly, when the or/room temperature is too cold, or if inadequate viscoelastic is placed in the device.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ PANOPTIX TRIFOCAL IOL
Common Device Name
LENS, MULTIFOCAL
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16814660
Report Number1119421-2023-00777
Device Sequence Number5733500
Product Code MFK
UDI-Device Identifier00380652357814
UDI-Public00380652357814
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
P040020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTFNT00
Device Catalogue NumberTFNT00.240
Device Lot Number15477182
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/31/2023
Supplement Date Received by Manufacturer06/28/2023
Initial Report FDA Received Date04/26/2023
Supplement Report FDA Received Date07/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/06/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BIOTECH BIO-HYALOR VISCOELASTIC 1.4; KELMAN HANDPIECE; MONARCH III CARTRIDGE D; UNSPECIFIED OPHTHALMIC VISCOSURGICAL DEVICE
Patient Age59 YR
Patient SexMale